Kentucky, 2005

Hail and Damaging Winds in Kentucky, August 7, 2005

August 7, 2005 · NWS LMK · 4 events in 4 counties and zones

A sixteen year old boy was struck by lightning while horseback riding. Both the rider and the horse were killed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A sixteen year old boy was struck by lightning while horseback riding. Both the rider and the horse were killed. Elsewhere over north central Kentucky, thunderstorm winds downed trees, some blocking roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 7, 1:00 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 7, 1:00 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT SUN AUG 7 2005

.SHORT TERM (TONIGHT AND MONDAY)...

TONIGHT...

ZONAL UPPER AIR FLOW WILL CONTINUE ACROSS SOUTHERN CANADA. A BROAD
UPPER RIDGE WILL PERSIST ACROSS MUCH OF THE CONUS. AN UPPER LOW WILL
CONTINUE TO MOVE SLOWLY NORTHWARD THROUGH EASTERN ALABAMA. EXTENSIVE
MIDLEVEL CLOUDINESS TO THE NORTH OF UPPER LOW WILL MAKE SLOW
PROGRESS NORTHWESTWARD...POSSIBLY GIVING OUR SOUTHEASTERN COUNTIES A
MOSTLY CLOUDY NIGHT AND A FEW OVERNIGHT SHOWERS. FARTHER NORTHWEST
ACROSS SOUTHERN INDIANA...ISOLATED TO SCATTERED EVENING
THUNDERSTORMS WILL DIMINISH OVERNIGHT AND MOSTLY CLEAR SKIES WILL
DEVELOP DURING THE EARLY MORNING HOURS. EVENING STORMS WILL...LIKE
THE PAST SEVERAL DAYS...BE QUITE SLOW MOVING. ISOLATED AREAS MAY
RECEIVE GUSTY WINDS AND BRIEF HEAVY RAINFALL.

MONDAY...

OUR PERSISTENT STAGNANT HUMID AIRMASS WILL CONTINUE ACROSS THE LOWER
OHIO VALLEY MONDAY. ALTHOUGH A WEAK TROUGH WILL MOVE TOWARDS THE
WESTERN GREAT LAKES LATE...THIS FEATURE WILL STAY TOO FAR NORTH TO
AFFECT REGION. ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED TO
DEVELOP AGAIN IN THE AFTERNOON. HAVE NOT NOTED ANY FEATURES TO
DETERMINE MOS LIKELY LOCATION FOR DEVELOPMENT HOWEVER. STRONG
STORM(SHOULD ANY FORM AT ALL) ARE MORE LIKELY ACROSS SOUTHERN
INDIANA AWAY FROM THE POSSIBLE MID LEVEL CLOUDINESS AND MOIST
ADIABATIC LAPSE RATES ASSOCIATED WITH UPPER LOW TO OUR SOUTH.
FORECAST SOUNDING DO INDICATE DRIER AIR AT MID LEVELS ACROSS
INDIANA AND ILLINOIS TOMORROW.

.LONG TERM (MON NIGHT-SUNDAY)...

BROAD UPPER TROFINESS REMAINS OVER THE OHIO VALLEY TUE/WED...LEADING
TO DIURNAL CHANCES FOR TSRA DURING THE AFTN/EVE HOURS. LATEST NAM
DEPICTS A SFC TROF AXIS OVER THE CWA WHICH COULD HELP FOCUS
CONVECTIVE DEVELOPMENT. WET MICROBURST INDEX DOES INDICATE POTENTIAL
FOR SOME ISLTD PULSE-TYPE SVR STORMS ALONG/N OF THE OHIO RIVER TUE
AFTN AND A SIMILAR SITUATION FOR WED AFTN.

THU-SAT PERIOD BOTH GFS/ECMWF FCST FAIRLY STRONG UPPER RIDGING TO
OVERSPREAD MUCH OF THE ERN/SERN CONUS INCLUDING THE OHIO VALLEY.
RELIED HEAVILY ON CLIMATOLOGY FOR THE FCST DURING THIS PERIOD WHICH
YIELDS M/CLEAR NIGHTS AND M/SUNNY TO OCNL PARTLY SUNNY DAYS. ECMWF
850MB RH FIELDS SUPPORT THIS GENERAL THINKING. CHANCES FOR SEEING
THIS YEARS PERSEIDS EARLY FRIDAY MORNING LOOK GOOD AT THIS POINT.
KEPT POPS OUT OF THE FCST FOR THIS PERIOD...THOUGH THURSDAY MIGHT BE
THE DAY WE COULD STILL SEE SOME ISLTD AFTN/EVE CONVECTION AS THE
RIDGE WOULD HAVE YET TO ESTABLISH ITSELF.

SUNDAY A FRONTAL ZONE MAY DEVELOP FROM THE CNTRL PLAINS INTO THE
GREAT LAKES. SUSPECT STRONG RIDGING OVER SERN CONUS WOULD HELP KEEP
THIS FEATURE WELL NW OF THE FCST AREA AT THIS TIME...HWVR HAVE
INCREASED CLOUD COVER FOR SUNDAY AFTN.

TEMPERATURES WILL EXHIBIT A WARMING TREND DURING THE LONG TERM
PERIOD...ESP AS WE GET INTO THU-SAT TIMEFRAME. LOWER TO POSSIBLY MID
90S LOOK REASONABLE...THOUGH DEWPOINTS SHOULD REMAIN AROUND OR
SLIGHTLY BELOW 70F...WHICH WOULD HELP LIMIT PEAK HEAT INDEX READINGS
TO 100F OR BELOW.

JSD/CS

.LMK WATCHES/WARNINGS/ADVISORIES...

.IN...NONE.
.KY...NONE.

&&
Hazardous weather outlook, Aug 7, 10:25 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1125 AM EDT SUN AUG 7 2005

INZ076>079-083-084-089>092-KYZ023>032-061-070-080834-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN-CRAWFORD IN-DUBOIS IN-
FLOYD IN-GRAYSON KY-HANCOCK KY-HARDIN KY-HARRISON IN-JEFFERSON IN-
JEFFERSON KY-LOGAN KY-MEADE KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
SCOTT IN-TRIMBLE KY-WASHINGTON IN-
INCLUDING THE CITIES OF...BEAVER DAM...CORYDON...ELIZABETHTOWN...
ENGLISH...HARDINSBURG...JASPER...JEFFERSONVILLE...LEITCHFIELD...
LOUISVILLE...MADISON...MOUNT WASHINGTON...NEW ALBANY...
RUSSELLVILLE...TELL CITY
1125 AM EDT (1025 AM CDT) SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY WEST OF INTERSTATE 65...INCLUDING
SALEM...LOUISVILLE...AND BRANDENBURG.

.DAY ONE...REST THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON LASTING INTO THE
EARLY EVENING HOURS. THE STORM PREDICTION CENTER HAS PLACED WESTERN
KENTUCKY AND PORTIONS OF SOUTH CENTRAL INDIANA IN A SLIGHT RISK.
WITH VERY LIGHT WINDS ALOFT...ANY STORMS THAT DEVELOP WILL BE
PULSE TYPE SEVERE. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING ISOLATED WIND DAMAGE AND MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED MONDAY THROUGH WEDNESDAY
NIGHT...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. SEVERE
WEATHER IS NOT EXPECTED...THOUGH LOCALLY HEAVY DOWNPOURS AND
GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...ALTHOUGH SPOTTERS ARE ENCOURAGED
TO RELAY ANY SIGNIFICANT STORM REPORTS.

KYZ033>043-045>049-053>057-062>067-071>078-081-082-080834-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-CASEY KY-
CLARK KY-CLINTON KY-CUMBERLAND KY-EDMONSON KY-FAYETTE KY-FRANKLIN KY-
GARRARD KY-GREEN KY-HARRISON KY-HART KY-HENRY KY-JESSAMINE KY-
LARUE KY-LINCOLN KY-MADISON KY-MARION KY-MERCER KY-METCALFE KY-
MONROE KY-NELSON KY-NICHOLAS KY-RUSSELL KY-SCOTT KY-SHELBY KY-
SIMPSON KY-SPENCER KY-TAYLOR KY-WARREN KY-WASHINGTON KY-WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CYNTHIANA...DANVILLE...FRANKFORT...
FRANKLIN...GEORGETOWN...GLASGOW...HARRODSBURG...JAMESTOWN...
LAWRENCEBURG...LEXINGTON...MUNFORDVILLE...PARIS...RICHMOND...
SCOTTSVILLE...SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
1125 AM EDT (1025 AM CDT) SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY EAST OF
INTERSTATE 65...INCLUDING BOWLING GREEN...LEXINGTON...AND FRANKFORT.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP THIS AFTERNOON
LASTING INTO THE EARLY EVENING HOURS. THE STORMS WILL BE SLOW MOVERS
AND MAY DROP LOCALLY HEAVY AMOUNTS OF RAIN...ALONG WITH FREQUENT
LIGHTNING. A FEW OF THESE STORMS COULD PRODUCE WIND GUSTS OF OVER 45
MPH...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED SUNDAY THROUGH WEDNESDAY
NIGHT...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. SEVERE
WEATHER IS NOT EXPECTED...THOUGH LOCALLY HEAVY DOWNPOURS AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED.

JSD

The radar

The Louisville radar (KLVX), 16 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Hardin

When
August 7, 1:25 PM EST
Where
Hardin County, Radcliff
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -85.950

Lightning, Shelby

When
August 7, 2:18 PM EST
Where
Shelby County, Simpsonville
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

Thunderstorm Wind, Nelson

When
August 7, 3:00 PM EST
Where
Nelson County, Bardstown
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.817, -85.467

Thunderstorm Wind, Hancock

When
August 7, 3:58 PM EST
Where
Hancock County, 5 mi NE of Lewisport
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -86.833

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Shelby2005-08-0716MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469794, 5469797, 5469795, 5469796.